Idaho, 2007Heavy Snow in Idaho, December 19 to 20, 2007
December 19 to 20, 2007 · NWS MSO · 3 events in 3 counties and zones
On December 19 and 20, a strong disturbance moved east across North Central Idaho. Snowfall amounts were enhanced by a strong and moist westerly flow that was already entrenched over the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 19 and 20, a strong disturbance moved east across North Central Idaho. Snowfall amounts were enhanced by a strong and moist westerly flow that was already entrenched over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 19, 3:19 AM PST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 19, 3:19 AM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
419 AM MST WED DEC 19 2007
...MODERATE TO HEAVY SNOW EXPECTED OVER LOOKOUT...LOLO AND LOST
TRAIL PASSES THIS EVENING THROUGH THURSDAY. SEE HTTP://WWW.WEATHER.GOV/MISSOULA
OR GTFWSWMSO FOR DETAILS...
.DISCUSSION...TODAY...INSTABILITY BEHIND THE SHORT WAVE THAT MOVED
THROUGH TUESDAY WILL CONTINUE TO PRODUCE MOUNTAIN SNOW SHOWERS IN
NORTHWEST AND WEST CENTRAL MONTANA MUCH OF THE DAY. ALL
ADVISORIES AND WARNINGS THROUGH THIS MORNING HAVE BEEN CANCELLED
AS WIDESPREAD SNOW ACCUMULATIONS ARE NO LONGER EXPECTED. LOCALIZED
LIGHT SNOWFALL AMOUNTS ARE POSSIBLE. SOUTHERLY WINDS OVERNIGHT
HAVE KEPT VALLEY TEMPERATURES STEADY IN THE MID TO UPPER 30S.
CONTINUED SOUTHERLY WINDS AND RELATIVELY WARMER AIR WILL KEEP VALLEY
TEMPERATURES ABOVE FREEZING THROUGH THE DAY PRODUCING A MIX OF
RAIN AND SNOW.
THIS EVENING THROUGH THURSDAY WILL BRING ANOTHER ROUND OF
WIDESPREAD MOUNTAIN SNOWS. THIS SYSTEM WILL BE THE STRONGEST OF
THE WEEK AS A STRONG UPPER LEVEL JET WILL HELP ENHANCE OROGRAPHIC
EFFECTS TO PRODUCE MODERATE TO HEAVY MOUNTAIN SNOWS...ESPECIALLY
ABOVE 4000 FEET. LOOKOUT...LOLO AND LOST TRAIL PASSES ARE ALL
EXPECTED TO RECEIVE SIGNIFICANT SNOW MAKING TRAVEL DIFFICULT.
VALLEYS IN MONTANA WILL ONCE AGAIN BE UNDER THE INFLUENCE OF SOME
DOWNSLOPING WITH THE SOUTHWEST TO WEST FLOW...THUS LIGHT
PRECIPITATION IS EXPECTED. PRECIPITATION IN THE FLATHEAD...
MISSION...MISSOULA AND BITTERROOT VALLEYS WILL CONTINUE TO BE A
MIX OF RAIN AND SNOW THROUGH THE EVENING HOURS AS COLDER AIR IS
NOT EXPECTED TO MOVE IN UNTIL AFTER MIDNIGHT THURSDAY.
THE COLD FRONT ASSOCIATED WITH THIS STORM WILL MOVE THROUGH BY LATE
AFTERNOON THURSDAY. POST FRONTAL INSTABILITY AND COOLER
TEMPERATURES WILL PRODUCE SCATTERED SHOWERS ACROSS THE NORTHERN
ROCKIES.
FRIDAY AND FRIDAY NIGHT...THE NORTHWEST FLOW ALOFT CONTINUES WITH
A RIDGE OF HIGH PRESSURE APPROACHING FROM THE WEST. THE AIR MASS
WILL GRADUALLY DRY...BUT REMAIN QUITE COLD WITH SURFACE-BASED
INVERSIONS DEVELOPING.
SATURDAY...THE UPPER RIDGE FINALLY MOVES OVER THE INTERMOUNTAIN
REGION WITH COLD STABLE CONDITIONS EXPECTED. SOME MOISTURE WILL
BEGIN TO SPREAD INTO NORTHWEST MONTANA DURING THE DAY...OFFERING
SOME CLOUDS AND LOW CHANCE POPS.
SATURDAY NIGHT THROUGH TUESDAY....THE LARGE SCALE PATTERN REMAINS
QUITE PROGRESSIVE AND UNSETTLED. TIMING OF INDIVIDUAL WEATHER
FEATURES BECOMES MORE DIFFICULT. HOWEVER...THE OVERALL PATTERN DOES
SUGGEST PERIODIC SURGES OF PACIFIC MOISTURE TO IMPACT THE REGION.
&&
.AVIATION...SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED TODAY
AND WILL BECOME WIDESPREAD LATE THIS AFTERNOON AND TONIGHT IN THE
MOUNTAINS. PERIODS OF REDUCED VISIBILITY AND OCCASIONALLY LOWERED
CEILINGS ARE POSSIBLE WITH THESE SHOWERS AT KMSO AND KGPI. EXPECT
MOUNTAIN OBSCURATIONS DUE TO SNOW SHOWERS THROUGH THURSDAY
MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 5 PM THIS AFTERNOON TO 3 PM MST THURSDAY
ABOVE 4000 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS-LOWER
CLARK FORK REGION.
ID...HEAVY SNOW WARNING FROM 4 PM THIS AFTERNOON TO 2 PM PST THURSDAY
ABOVE 4000 FEET FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN
CLEARWATER MOUNTAINS.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH THURSDAY
AFTERNOON ABOVE 4000 FEET FOR EASTERN LEMHI COUNTY.
&&
SHORT TERM...RPN
LONG TERM....RPN
AVIATION...RPNHazardous weather outlook, Dec 19, 3:31 AM PST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MST WED DEC 19 2007
IDZ005>010-MTZ001>007-043-191245-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
431 AM MST WED DEC 19 2007 /331 AM PST WED DEC 19 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northern Clearwater Mountains
- When
- December 19, 5:00 AM PST to December 20, 3:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Between 8 and 9.5 inches of new snow fell at the Shanghai Summit and Elk Butte weather observation sites respectively in the Northern Clearwater Mountains.
Heavy Snow, Southern Clearwater Mountains
- When
- December 19, 6:00 AM PST to December 20, 3:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Lolo Pass received 13 inches, Dixie 12 inches and Mount Idaho 10 inches of new snowfall.
Heavy Snow, Eastern Lemhi County
- When
- December 19, 12:30 PM MST to December 20, 3:00 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
The Idaho road department reported 7 to 8 inches of new snowfall accumulations at Lost Trail Pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Oregon, December 19 to 21, 20074 deaths · 66 kt wind · 9 events
- Winter Weather in Vermont, December 19 to 20, 2007$35,000 · 16 events
- Winter Weather in New York, December 19 to 20, 2007$18,000 · 9 events
- Heavy Snow in New Hampshire, December 19 to 21, 20071 injured · 2 events
- Dense Fog in Wisconsin, December 19, 20078 events
- Heavy Snow in New Hampshire, December 19 to 20, 20076 events
- Heavy Snow in Massachusetts, December 19 to 21, 20076 events
- Heavy Snow in Idaho, December 19 to 20, 20076 events
- Winter Storm in California, December 19 to 20, 20075 events
- Heavy Snow in Maine, December 19 to 20, 20075 events
- Heavy Snow and Winter Weather in California, December 19 to 20, 20074 events
- Heavy Snow and High Wind in Washington, December 19 to 20, 200760 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65296, 65298, 65295.